... 150mg 2X day) Any info on long term use. Had two ablations and may be looking at No. 3 soon. The 150's seem to be doing a good job on the a fib and SVT, but they still come to visit occasionally. (67 yr old male/good health/resting heart rate on 150mg tabs is mid to low 40's)
I notice I'm a little bit late in replying to your question. Been a while since I've been to this site. I just had this very conversation with my doctor today. I've only been on the Flecainide about a year but I've had so many concerns about it from the day I started taking it. I made the mistake of reading waaaay too much on the internet. He's since told me, in a very bold manner I might add, to "Knock it off with the internet!" that I'm "Needlessly scaring myself". He's right. Their are two BIG risks with Flecainide. One is it being taken by patients who have structural damage to their heart or those who have suffered a heart attack. Unfortunately, back when Flecainide was first being used these risks were not yet known and it was discovered only after the really bad stuff started happening. Doctors know this now and don't prescribe to those patients anymore. The second big risk is Flecainide Toxicity, which is difficult to explain since it has to do with certain "waves" on your ekg but basically means an overdose of Flecainide. This is why it's imperative EKG's are performed every 6months. You do have an ekg done every 6 months right? As for the long term effects from taking Flecainide, my doctor reassured me (As he does every time I see him) that Flecainide is actually one of the safest Antiarrythmic drugs available for long term use. 70% of his patients are on Flecainide and 40% have been on Flecainide 20 or more years. He mentioned one patient being on it since it became FDA approved.150 mg twice a day is the max recommended dosage(300mg Total in 24 hours). Do you take any rate control meds? I.e. Cardizem, metoprolol, etc. I personally take 100mg twice a day of the flecainide and 60mg Cardizem (Generic Diltiazem). The flecainide itself worked well at first but then Afib episodes began breaking through so he started me on the Cardizem along with the flecainide and it's helped. I am very curious about your Ablations. Recently we decided to hold off on doing an ablation since I have several risk factors, one being asthma. How much did the ablations help at first? It must be discouraging knowing a 3rd ablation may be necessary. What type of afib do you have? By the way, have you made your doc aware of your very low heart rate? I did understand correctly I hope. Mid to low 40's? That's very low. I only mention it because that's one thing to watch out for with the flecainide. Very slow heart rate. Wow! I've made this into a short novel haven't I? Sorry about that. I do hope things are well and don't be worried with long term side effects. Just be sure to get the EKG's done EVERY 6 months, or less. Take care...
Hi, I am new to this, but thought I might throw my thoughts in here as I have been on Flecainide for 10 years along with the Diltiazem. About a year ago I started having edema in my lower legs and ankles. Lots of pain to where I couldn't even rub or touch them. Shortness of breath, weakness in my legs and arms. stumbling at times zapping and ringing in my ears. I have a Dr. of Internal medicine as my primary and she is just super. I think I underwent testing for everything under the sun. When she couldn't find anything she sent me to a Neurologist thinking maybe Neuropathy I was also checked out by the Rheumatologist as. I do have Fibromyalgia. The Neurologist is the one who thought it could be long term use of the drug Flecanide. So since my Cardiologist had retired I needed to get a new one. I needed a Electrophysiologist specialist do to my A Fib. He right away halved the dose of my Flecanide. Then scheduled me for an Ablation. I want to add here that the medications worked great for me those 10 years but if this is what was causing all of these issues then I needed to get off of them. He told me it was rare after this long to have this, but he has seen it. So I had an ablation 6 weeks ago. Today I discontinued both of the medications. In 2 more weeks I will quit the blood thinner that I was put on for the ablation. Then 2 weeks after that back to the Cardiologist barring no issues before then. So right now I am a bit nervous and praying everything gets better. I need my life back. Also I guess it will tell us for sure it was the meds. I hope this helps put you at ease about long term. I am 65 so went on at the age of 55 with excellent outcome. My sister in law recently had a 3rd ablation. The first lasting 10 years and the 2nd only lasting a month. But she has worse heart issues. I will be happy to report down the road how all of this plays out. Flecanide is a very safe drug in a healthy heart with just electrical issues. The other persons reply was dead on. My Dr. told me the same thing 10 years ago. I am probably just going to be one of those rare ones after long term use. I'm also not so sure that it could be the Diltiazem. Best of Luck to you. Sheila
- Flecainide Information for Consumers
- Flecainide Information for Healthcare Professionals (includes dosage details)
- Side Effects of Flecainide (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 5 Aug 2013 • 5 answers
Updated 18 Oct 2014 • 2 answers
Updated 19 Sep 2014 • 2 answers
Updated 13 Jul 2015 • 3 answers
Updated 3 Oct 2017 • 1 answer